High Wind, Watauga
- When
- December 31, 11:15 PM EST to 11:59 PM EST
- Where
- Watauga forecast zone
- Measured
- 54 kt (62 mph) measured gust
- Reported by
- Mesonet
- Coordinates
- 36.231, -81.696 (the zone’s center; the record gives no point)
Sporadic strong wind gusts behind cold front exceeded 60 MPH and a few power lines down fall in Watauga County. This event continued into January 1st, 2020.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS RNK wrote it up.
Sporadic strong wind gusts behind cold front exceeded 60 MPH and a few power lines down fall in Watauga County. This event continued into January 1st, 2020.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Blacksburg, VA wrote its last area forecast discussion before the first event at Dec 31, 6:52 PM EST, 4 hours 23 minutes earlier.
Area Forecast Discussion National Weather Service Blacksburg VA 652 PM EST Tue Dec 31 2019 .SYNOPSIS... A series of upper level weather systems will move through our region through early Wednesday, before high pressure builds Wednesday afternoon into Thursday. An approaching low pressure system in the southeast United States will bring widespread rain Thursday afternoon into Friday. && .NEAR TERM /THROUGH WEDNESDAY/... As of 1234 PM EST Tuesday... Occluded low will drift to the northeast, remaining in Canada tonight. Since this system is moving away from the area, forcing and moisture will also be moving to the north. As a result and the addition of westerly flow, clouds dissipate from east to west tonight into Wednesday. However, low level moisture on the backside of this low (Ohio River Valley) will keep low clouds across the mountains though much of the night and along western slopes into Wednesday. Trajectories from the Great Lakes are not ideal, but some light snow or snizzle is possible in southeastern West Virginia, mainly higher elevations of western Greenbrier. An inch or so of snow is possible. Cross-barrier low level jet increases this evening to around 45 KTS. However with the lack of strong cold air advection, significant pressure rises and deep flow, we are not expecting any widespread advisory criteria winds tonight. Some higher elevations may see an hour or two of 50 MPH wind gusts, but not enough areal coverage to warrant any headlines. The pressure gradient relaxes in the morning as high pressure builds in from the southwest. Temperatures will actually be warmer than normal tonight with lows ranging from mid 20s to lower 30s across the mountains to the low to mid 30s east. Wind chills to start the New Year will range from the upper teen to lower 20s across the mountains and upper 20s to low 30s east of the Blue Ridge. Winds and cold air advection relax by Wednesday afternoon. Temperatures will warm into the 40s west of the Blue Ridge to the mid 50s east. && .SHORT TERM /WEDNESDAY NIGHT THROUGH FRIDAY NIGHT/... As of 110 PM EST Tuesday... Dry weather is expected on Wednesday night as weak high pressure at the surface drifts east over the Blacksburg forecast area. On Thursday, yet another deep low latitude trough of low pressure over the southwestern portion of the nation will begin to lift northeast and intensify as it progresses into the central portion of the nation. Warm moist advection ahead of this system, as upper level winds back into the southwest, will bring increasing mid-and high- level clouds by daybreak Thursday, with another round of widespread wetting rains to overspread the region from southwest to northeast Thursday afternoon into Thursday night. There may be a period late Thursday night into Friday as best isentropic lift/warm front moves north of the forecast area where widespread rains taper off to isolated/spotty showers within dry slot, especially across areas furthest removed from the approaching system (southside VA into north-central NC). Regardless, approach of trailing cold front and a secondary wave of low pressure at the surface lifting northeast along the front should be supportive of another round of widespread rains/showers by later Friday afternoon into/or during Friday night. Temperatures through the mid-term period will remain well above freezing such that all precipitation falls as rain. && .LONG TERM /SATURDAY THROUGH TUESDAY/... As of 110 PM EST Tuesday... Strong secondary short wave trof digging rapidly southeast on back side of deepening upper trof expected to result in a southward extension or redevelopment of new closed upper low over the TN valley on Saturday - with upper low or sharp open upper wave pushing east of the Blacksburg forecast area on Saturday night. Approach of second upper wave should be sufficient to push cold front and associated precipitation east of the Blacksburg forecast area by/during Saturday morning; however,cold air aloft and relatively good lower- and mid-tropospheric lapse rates should result in redevelopment of diurnally driven showers by the afternoon, especially over the mountains, along with gusty winds as post frontal cold advection increases over the region. Thermal profiles will likely remain too warm in downsloping areas east of the Blue Ridge for anything other than scattered showers, perhaps mixed with graupel if sufficient convective depth can be realized, but further west across the mountains, temperatures should cool sufficiently as the afternoon progresses for precipitation to transition over to snow - especially across the higher terrain. Some accumulating upsloping snows are possible across the western flanks of the Appalachians late Saturday afternoon into Sunday until upper trof axis pushes sufficiently east of the area, and as surface high approaches from the west. Sunday night into Tuesday looks to be mainly dry for most areas with close to seasonal temperatures. However, yet another series of short wave trofs in northern stream expected to race southeast through the upper and lower Great Lakes during this timeframe - which would maintain the threat for upsloping clouds and a redevelopment of snow/rain showers with some additional accumulations across the western mountains as reinforcing shots of cold air intrude into the area behind each passing wave. && .AVIATION /00Z WEDNESDAY THROUGH SUNDAY/... As of 645 PM EST Tuesday... The main surge of cold advection will commence tonight as the deep upper low and associated short wave trough swings across the Great Lakes and through the Ohio Valley. Cold air advection stratocumulus will spread further south/east overnight and could reach as far as the Blue Ridge by morning. Mainly MVFR ceilings will linger in the upslope areas into the day Wednesday, with some period of MVFR ceilings possible toward KBCB. VFR/SKC is expected to remain further east toward KLYH and KDAN. The vigorous short wave embedded within the trough that will bring the colder air and clouds will also support upslope snow showers mainly along the Alleghany Front. In addition, it will be accompanied by strong/gusty northwest winds, potentially to 40kts at times along/west of the Blue Ridge. Winds will be somewhat lighter further east, but some gusts are possible even in the Piedmont after daybreak especially. The wind issues have been reflected in the 00Z TAFs and also is noted in the HWO. Visibilities are not expected to be an issue this far east and the window for such activity will be short-lived, ending shortly after daybreak. /Confidence in Forecast Parameters/ Ceilings - Moderate to High, Visibilities - Moderate to High, Winds - Moderate to High. Extended Aviation Discussion... High pressure will result in mostly VFR conditions by late Wed and into at least the first part of Thursday. However, a progressive pattern aloft will drive the next low pressure system from the western U.S. into the eastern U.S. by Friday and Saturday. A deep upper trough is expected to evolve across the eastern U.S. by the weekend with several waves of low pressure riding through the trough from southwest to northeast. This will result in an extended period of sub-VFR conditions in rain and fog Thursday night/Friday into the weekend. && .RNK WATCHES/WARNINGS/ADVISORIES... VA...None. NC...None. WV...None. && SYNOPSIS...RCS NEAR TERM...RCS SHORT TERM...WERT LONG TERM...WERT AVIATION...RAB/RCS
Hazardous Weather Outlook National Weather Service Blacksburg VA 209 PM EST Tue Dec 31 2019 NCZ003>006-019-020-VAZ032>035-043>047-058-059-011915- Surry-Stokes-Rockingham-Caswell-Wilkes-Yadkin-Patrick-Franklin- Bedford-Amherst-Henry-Pittsylvania-Campbell-Appomattox-Buckingham- Halifax-Charlotte- 209 PM EST Tue Dec 31 2019 This Hazardous Weather Outlook is for north central North Carolina, northwest North Carolina, central Virginia, south central Virginia, southwest Virginia and west central Virginia. .DAY ONE...This afternoon and tonight. No hazardous weather is expected at this time. .DAYS TWO THROUGH SEVEN...Wednesday through Monday. No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. NCZ001-002-018-VAZ007-009>020-022>024-WVZ042>044-507-508-011915- Ashe-Alleghany NC-Watauga-Tazewell-Smyth-Bland-Giles-Wythe-Pulaski- Montgomery-Grayson-Carroll-Floyd-Craig-Alleghany VA-Bath-Roanoke- Botetourt-Rockbridge-Mercer-Summers-Monroe-Eastern Greenbrier- Western Greenbrier- 209 PM EST Tue Dec 31 2019 This Hazardous Weather Outlook is for northwest North Carolina, southwest Virginia, west central Virginia and southeast West Virginia. .DAY ONE...This afternoon and tonight. Wind gusts of 40 to 50 MPH are possible, mainly at the higher elevations. .DAYS TWO THROUGH SEVEN...Wednesday through Monday. There is a low probability for widespread hazardous weather. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. Wert
The national radar mosaic for the moment the first event began.
1 high wind. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in North Carolina in 2019Every state in 2019This day in weather historyWarnings in North Carolina, December 2019
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 870328.